Mississippi, 2024Damaging Winds in Mississippi, July 18, 2024
July 18, 2024 · NWS LIX · 2 events in 1 county or zone
A cluster of thunderstorms initiated across south-central Louisiana in response to high instability. This cluster of thunderstorms moved eastward while interacting with mid-level dry air.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of thunderstorms initiated across south-central Louisiana in response to high instability. This cluster of thunderstorms moved eastward while interacting with mid-level dry air. That dry air helped produced severe downdraft winds as the cluster moved through southeast Louisiana, southern Mississippi, and the adjacent marine areas. This complex also produced heavy rain in New Orleans which led to some flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jul 18, 11:54 AM CST, 2 hours 23 minutes earlier.
Area forecast discussion, Jul 18, 11:54 AM CST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1254 PM CDT Thu Jul 18 2024
...New AVIATION...
.SHORT TERM...
(Today through Saturday)
Issued at 333 AM CDT Thu Jul 18 2024
Overall a fairly tranquil night across the CWFA with most of the
convection having dissipated...at least across the landbased
zones. Over the next few hours we'll still see scattered showers
and storms develop over the nearshore waters, which may drift
over land from time to time, so through the near term continued
with POPs mostly situated right along the immediate coast. Looking
upstream, convection across the ArkLaTex has lingered for most of
the evening and overnight. CAMs wanted to develop a MCV and move
it southward toward our region through the day on Thursday, Taking
a look at the radar from SHV, indeed, the MCV has developed
across northeast Texas and will continue to move generally toward
the southeast. How far or how long this feature persists is still
in question, but this feature could lead to a better POP/QPF
signal for today. That said, most guidances have a bit more of a
drier signal for today so backed POPs off just a bit, but still
kept them middle of the road. With the higher POPs today, no heat
headline will be needed. However, if we continue to trend drier it
wouldn't be impossible to need a short fused heat adv this
afternoon, especially if convection develops later and the
coverage is less than that of yesterday. Regardless, where
convection does occur it will produce very efficient/high
rainfall rates. PWATs remain around 2.0" give or take. Also,
cannot rule out a rogue strong wind gust or two in storms that
contain the widest and more robust updrafts.
The surface cold front should arrive later today and will meander
around the CWFA through the remainder of the short term period.
Rain chances going into the upcoming weekend will remain, even
during diurnal min periods respectively with the weakness aloft
and proximity of the cold front. A good bit of low level lift will
be around so even convection (albeit likely more limited in
coverage) will be possible during the nighttime hours. Otherwise,
outside today, temperatures will drop to around or perhaps
slightly below average going into the start of the weekend. Again,
this will put the brakes on the need for heat advisories at least.
(Frye)
&&
.LONG TERM...
(Saturday night through Wednesday)
Issued at 333 AM CDT Thu Jul 18 2024
Active southwesterly flow aloft will continue through the entire
long term/medium range as the upper level trough remains overhead.
At the surface, the aforementioned frontal boundary will remain
over the region. Overall, confidence continues in the very wet
period from this upcoming weekend and right into the start of the
new workweek. PWAT values will remain close to 2.0" each day,
perhaps slightly higher at times leading to potential flash
flooding concerns almost on a daily basis. In fact, WPC has
delineated a marginal risk for our region through their
experimental outlook domain. A secondary threat would be an
isolated strong wind gust or two. The pattern again remains the
same but the only other mentionable entity would be a weak wave
moving into the Gulf of Mexico early next week, which may enhance
low level moisture further and for this reason continued the
higher than average (at least for this range) POPs. As for
temperatures, expect the below average trend that evolves in the
short term to continue through the long term period as clouds and
rainfall will hold temperatures down to a more manageable
level...or at least a bit more comfortable. (Frye)
&&
.AVIATION...
(18Z TAFS)
Issued at 1248 PM CDT Thu Jul 18 2024
TAFs will be VFR conditions through the first half of the cycle
outside of convection. As of the time this was written, a line of
storms is approaching BTR so put prevailing TSRA for that starting
at the bottom of the hour. Otherwise, generally went with VCTS or
tempo groups where needed. Tomorrow will have even lower ceilings
with widespread IFR/MVFR and lower ceilings if any embedded
storms directly impact a terminal. BL/HD
&&
.MARINE...
Issued at 333 AM CDT Thu Jul 18 2024
Generally favorable marine conditions through this forecast
period. A light onshore flow is anticipated through the remainder
of the workweek and into the upcoming weekend with winds
generally around or less than 10kts outside of convection. That
said, convection will be possible, especially during the late
night hours through the morning. Locally higher winds and seas
will be possible in the strongest activity. With the generally
light low level flow and likelihood of outflow boundaries from
previous convection, waterspouts will also remain a threat.
(Frye)
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 71 84 70 87 / 70 90 60 90
BTR 75 89 76 90 / 60 90 60 90
ASD 75 89 75 90 / 80 100 80 100
MSY 77 88 77 89 / 80 100 70 100
GPT 76 88 76 89 / 80 100 80 100
PQL 76 90 76 91 / 90 100 80 100
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&
SHORT TERM...RDF
LONG TERM....RDF
AVIATION...BL
MARINE...RDF
In the hours before
Local storm report, Jul 18, 1:00 PM CST, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service New Orleans LA
200 PM CDT Thu Jul 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM Flash Flood Harahan 29.94N 90.20W
07/18/2024 Jefferson LA Public
Public reports 4-6 inches of water over the
roadway in Harahan, New Orleans, Louisiana.
&&
MSWSpecial weather statement, Jul 18, 1:14 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service New Orleans LA
214 PM CDT Thu Jul 18 2024
LAZ039-079>082-181945-
Washington LA-Central Tangipahoa LA-Lower Tangipahoa LA-
Northern St. Tammany LA-Southwestern St. Tammany LA-
214 PM CDT Thu Jul 18 2024
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF ST. TAMMANY, EAST
CENTRAL TANGIPAHOA AND SOUTH CENTRAL WASHINGTON PARISHES THROUGH 245
PM CDT
...
At 214 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Folsom to near Covington to Madisonville.
Movement was east at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Covington, Abita Springs, Madisonville, Folsom, Sun, Bush, Enon, and
Lacombe.
This includes Interstate 12 between mile markers 52 and 74.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3063 8982 3062 8983 3057 8980 3038 8978
3032 9008 3035 9012 3036 9019 3035 9024
3046 9026 3063 9034 3079 8995
TIME...MOT...LOC 1914Z 248DEG 27KT 3064 9028 3050 9019 3039 9018
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
ZeringueLocal storm report, Jul 18, 1:26 PM CST, 51 minutes before
Preliminary Local Storm Report
National Weather Service New Orleans LA
226 PM CDT Thu Jul 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM Flash Flood 2 WSW New Orleans 29.96N 90.11W
07/18/2024 Orleans LA Public
Widespread flooding on Earhart Drive in New
Orleans with 3-6 inches of water over the
roadways.
&&
MSWLocal storm report, Jul 18, 1:31 PM CST, 46 minutes before
Preliminary Local Storm Report
National Weather Service New Orleans LA
231 PM CDT Thu Jul 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 PM Tstm Wnd Gst 5 WNW Covington 30.50N 90.20W
07/18/2024 M65 MPH St. Tammany LA Trained Spotter
A trained spotter reported a wind gust of
65mph recorded in Goodbee, Louisiana.
&&
MSWLocal storm report, Jul 18, 1:46 PM CST, 31 minutes before
Preliminary Local Storm Report
National Weather Service New Orleans LA
246 PM CDT Thu Jul 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM Flash Flood Harahan 29.94N 90.20W
07/18/2024 Jefferson LA Public
Social media reports 4-6 inches of water
over roadways in Harahan, New Orleans, LA.
&&
MSWLocal storm report, Jul 18, 1:57 PM CST, 20 minutes before
Preliminary Local Storm Report
National Weather Service New Orleans LA
257 PM CDT Thu Jul 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 PM Tstm Wnd Gst 1 SSW Mandeville 30.36N 90.09W
07/18/2024 M46 MPH GMZ530 LA Mesonet
Mesonet station XMVL Mandeville measured a
wind gust of 44 mph.
&&
JZThunderstorm Wind, Pearl River
- When
- July 18, 2:17 PM CST
- Where
- Pearl River County, 4.65 mi WNW of Mill Creek
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 30.700, -89.770
Pearl River County Sheriffs Office received a report of a powerline down.
Thunderstorm Wind, Pearl River
- When
- July 18, 2:44 PM CST
- Where
- Pearl River County, 11.31 mi NNW of White Sand
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 30.960, -89.690
Pearl River County Sheriffs Office received a report of a tree down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Florida, July 18 to 21, 20241 death · 50 kt wind · 4 events
- Hail and Damaging Winds in Virginia, July 18, 2024$91,000 · 1.5 in hail · 14 events
- Flash Flooding and Damaging Winds in North Carolina, July 18, 2024$46,000 · 50 kt wind · 26 events
- Damaging Winds in Arizona, July 18, 2024$50,000 · 57 kt wind · 3 events
- Flash Flooding and Damaging Winds in Louisiana, July 18, 2024$11,000 · 56 kt wind · 15 events
- Flash Flooding and Heavy Rain in North Carolina, July 18 to 19, 20249 events
- Damaging Winds in Georgia, July 18, 2024$8,000 · 56 kt wind · 8 events
- Excessive Heat and Heat in Idaho, July 18 to 24, 20246 events
- Damaging Winds in North Carolina, July 18, 202450 kt wind · 5 events
- Damaging Winds in South Carolina, July 18, 202450 kt wind · 5 events
- Damaging Winds in South Carolina, July 18, 202456 kt wind · 5 events
- Flash Flooding in Maryland, July 18, 20244 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1205843, 1205844.